Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Paducah, KY

May 13, 2005Franklin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 13, 2005, 2:51 PM CDT for Franklin County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2005, 2:51 PM CDT (19:51 UTC)
Expired
May 13, 2005, 3:15 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM CDT, 21 minutes earlier.

Area forecast discussion, May 13, 2:30 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI MAY 13 2005

.DISCUSSION...

NEAR TERM FORECAST CHALLENGE IS ONGOING STRONG-SVR TSMS IN MAINLY
ERN 1/2 OF PAH FA. 12Z META PICKED UP NICELY ON THIS CONVECTIVE
OUTBREAK AND MID PM CONFERENCE CALL W/SPC HAS RESULTED IN SVR TSM
WATCH TIL 8 PM FOR MAINLY WKY-SWIN AND FAR SE IL. WL SEND NEW
PACKAGE SOON W/UPDATED HEADLINES ETC.

AFTER THE PM/EARLY EVENING ROUND...ATTENTION WILL BE REFOCUSED TO
THE WEST...AS COLD FRONT AND ITS ASSOCIATED CONVECTION APPROACH.
EXPECT SOMEWHAT OF A MID EVENING LULL...THEN CATEGORICAL POPS AFT
MIDNIGHT FOR MOST OF FA AS FRONT MOVES IN. SLGT RISK OF SVR
CONTINUES W/INCOMING FRONT...ALTHOUGH TIME OF NIGHT MAY? HELP OUT A
LITTLE. MODELS HAVE BEEN FAIRLY INSISTENT ON A LATE NIGHT-EARLY SAT
AM FRONT MOVE THRU HEART OF FA...W/MOST PCPN ENDING FROM THE WEST BY
MIDDAY...AND CHANCE ONLY LINGERING IN EAST AS FRONT DEPARTS.
HOWEVER...12Z ETA HAS SLOWED DOWN ABOUT 1-3 HOURS ON TIMING OF
FRONT...DUE TO SHARPER DIG OF UPPER TROF...AND SINCE IT INITIALIZED
SO WELL...WEVE SLIGHTLY ADJUSTED THE GRIDS TO ACCOUNT FOR A GFS/ETA
COMPROMISE APPROACH. THE NET RESULT IS ABOUT THE SAME...A PRIMARILY
CATEGORICAL EVENT FOCUSED LATE TONIGHT AND EARLY TOMORROW...ENDING
TOMORROW PM AS THE FRONT MOVES EAST BY 00Z SUN.

AFTER THAT THE ONLY OTHER MINOR MODEL CHANGE IS A COOLER POST
FRONTAL SIGNAL...NOT TOO SURPRISING AS THE ETA HINTS AT A SHAPER DIG
OF THE TROF AND THE MODELS START TO GRASP THE COLD AIR BEHIND THE
FRONT A LITTLE BETTER. THEREFORE WELL ADJUST THE GRIDS/TEMPS
DOWNWARD OR AT LEAST IN THE DIRECTION OF THE LATEST MEX MOS
SUGGESTIONS FOR THE MEDIUM TO LONG RANGE. NEAR TERM MOS IS NOT TOO
DISSIMILAR AND HAD ONLY MINOR TWEEKS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH #287 ALL COUNTIES TIL 8 PM.
MO...NONE.
IL...SVR TSM WATCH #287 EXTREME SERN IL COUNTIES TIL 8 PM.
IN...SVR TSM WATCH #287 ALL COUNTIES TIL 8 PM.

&&
Hazardous weather outlook, May 13, 4:18 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT FRI MAY 13 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
418 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW STRONG STORMS MAY
DEVELOP AND PRODUCE VERY HEAVY RAIN AND GUSTY WINDS.

THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY LATE...AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING. ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY...WITH
DAMAGING WIND AND HAIL THE MAIN HAZARDS. THUNDERSTORMS SHOULD END
FROM WEST TO EAST THROUGH THE COURSE OF THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...TONIGHT AND EARLY
SATURDAY.

In the hours before

Local storm report, May 13, 12:18 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             CAIRO                   37.00N 89.18W
05/13/2005  0.88 INCH        ALEXANDER          IL   NEWSPAPER

&&

SMITTY
Local storm report, May 13, 12:43 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  0.88 INCH        SALINE             IL   LAW ENFORCEMENT

            NUMEROUS REPORTS OF PEA AND NICKLE SIZE HAIL IN DOWNTOWN
            HARRISBURG.

&&

SMITTY
Local storm report, May 13, 12:46 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  1.00 INCH        SALINE             IL   EMERGENCY MNGR

&&

SMITTY
Special weather statement, May 13, 12:51 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI MAY 13 2005

INZ082-131815-
PIKE IN-
1251 PM EST FRI MAY 13 2005

AT 1250 PM...A STRONG THUNDERSTORM WAS JUST NORTH OF OTWELL IN
NORTHEAST PIKE COUNTY INDIANA...MOVE NORTHEAST AT 40 MPH. THIS
STORM IS CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50 MPH. A
RADIO STATION RECENTLY REPORTED SEMI TRUCKS BLOWN OFF THE ROAD IN
GIBSON COUNTY AT 1215 PM. MORE STRONG THUNDERSTORMS ARE EXPECTED TO
MOVE INTO SOUTHWEST INDIANA THIS AFTERNOON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:46 PM CDTSevere Thunderstorm WarningPAHSaline29 min
May 13, 12:55 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac30 min
May 13, 1:08 PM CDTSevere Thunderstorm WarningPAHPope34 min
May 13, 3:44 PM CDTSevere Thunderstorm WarningPAHWilliamson19 min
May 13, 6:38 PM CDTSevere Thunderstorm WarningPAHMississippi52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.